Utah, 2022Drought in Utah, June 1 to 30, 2022
June 1 to 30, 2022 · NWS GJT · 5 events in 5 counties and zones
Near to below normal precipitation persisted across much of eastern Utah during the month of June, which allowed the drought conditions to remain unchanged for the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near to below normal precipitation persisted across much of eastern Utah during the month of June, which allowed the drought conditions to remain unchanged for the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 10:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, May 31, 10:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1115 PM MDT Tue May 31 2022
.SHORT TERM...(Tonight through Wednesday night)
Issued at 248 PM MDT Tue May 31 2022
A weak mid-level shortwave trough was lifting northeastward across
northwest Colorado this afternoon. This feature, combined with
instability and lingering moisture across the region, was
responsible for scattered showers and embedded thunderstorms
across portions of the northwest Colorado and northeast Utah.
Elsewhere, sunny to partly sunny skies were the norm with
temperatures running close to 10 degrees below normal.
The shortwave over northwest Colorado will lift north of the
forecast area by late this afternoon. Meanwhile, to the west a
secondary shortwave will track across northern Utah and western
Colorado overnight. Models indicated less instability as this
feature passes overhead so except for some light showers lingering
over the northern mountains along the Continental Divide, there
is little chance for precipitation elsewhere. Clearing over the
northwest Colorado plateau will allow for good radiational cooling
tonight which is expected to yield freezing temperatures for
Steamboat Springs, Craig, Meeker and surrounding areas late
tonight. Therefore, have issued another Freeze Warning for CO
zones 2 and 5 again tonight, though lows aren't expected to be
quite as cold.
A shallow ridge begins to build over the Great Basin on Wednesday,
so expect increased sunshine and temperatures moderating, but
still peaking several degrees below seasonal norms. Lingering
moisture along the Continental Divide may be sufficient for
isolated showers/thunderstorms, but most of the region will see
little to no chance for additional precipitation. Winds will
become light and terrain driven from late morning through the
afternoon.
.LONG TERM...(Thursday through Tuesday)
Issued at 248 PM MDT Tue May 31 2022
This week looks set to end on a warm and dry note as a ridge of high
pressure begins to build in on Thursday. Temperatures that afternoon
will finally be near normal, before continuing to climb for the
weekend. Afternoon showers and thunderstorms will be possible along
the Divide both Thursday and Friday, although dry surface air will
generally keep these showers high based and dry. The ridge axis
shifts east by Friday, which, when combined with the shortwave
trough located over California, will place eastern Utah and western
Colorado under moderate southwest flow and some warm air advection.
Deep mixing expected on Friday will work some of those stronger
winds down to the surface, leading to gusty afternoon conditions and
a return to critical fire weather conditions, especially for
southeastern Utah and southwest Colorado. Flow on Saturday is not
quite as favorable, but nonetheless gusty winds and critical fire
weather conditions look possible again. Temperatures through this
period will run around 5 degrees above normal.
By Sunday, flow becomes more zonal and warm air advection eases a
bit, although temperatures remain above average through the day.
Moisture begins to increase late Sunday as a jet in the flow pulls
in some Pacific moisture. Models currently are in pretty good
agreement that bulk of precipitation remains to the north, over the
Northern Rockies, through Monday morning, although some showers
along the Divide aren't out of the question. A shortwave trough is
forecast to move in late Monday night, bringing the next substantial
chance for precipitation for eastern Utah and western Colorado.
There are many details up in the air with this system, as it is so
far out, but it bears watching. Regardless of precipitation chances,
cooler temperatures aloft associated with this system will drop
temperatures across the area to near or slightly below normal by
Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1114 PM MDT Tue May 31 2022
VFR conditions and light terrain-driven winds are expected through
the taf period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Warning until 9 AM MDT Wednesday for COZ002-005.
UT...None.
&&
SHORT TERM...NL
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, May 31, 2:18 AM MST, 21 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
318 AM MDT Tue May 31 2022
COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
318 AM MDT Tue May 31 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and storms are expected along and north of
interstate 70 this afternoon. Snow is possible in the northern and
central mountains mainly above 9000 feet. Accumulation of a few
inches is possible and roads could become slick at pass level
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dry and windy conditions return later in the week and over the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southeast Utah
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of June as extreme (D3) drought conditions persisted across the entirety of the zone.
Drought, La Sal & Abajo Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The status of the drought remained unchanged across the zone through the month of June. The extreme (D3) drought continued over all but the far eastern portion of the zone where severe (D2) conditions remained.
Drought, Canyonlands / Natural Bridges
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of June as extreme (D3) drought conditions persisted across the entirety of the zone.
Drought, Tavaputs Plateau
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of June. The extreme (D3) drought persisted across the western half of the zone while severe (D2) conditions continued elsewhere through the end of the month.
Drought, Eastern Uinta Mountains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The status of the drought remained unchanged across the area through the month of June. Extreme (D3) drought persisted over the far western corner of the zone with severe (D2) conditions elsewhere through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20222 deaths · 2 injured · $335,000 · 65 kt wind · 7 events
- Drought in South Dakota, June 1 to 30, 2022$101 million · 12 events
- Excessive Heat in Colorado, June 1, 20221 death · 1 event
- Drought in Iowa, June 1 to 30, 2022$7.6 million · 2 events
- Drought in Nebraska, June 1 to 30, 2022$904,000 · 2 events
- Flooding in South Dakota, June 1 to 30, 2022$408,000 · 6 events
- Hail and Damaging Winds in Ohio, June 1, 2022$84,000 · 1.5 in hail · 35 events
- Damaging Winds in Virginia, June 1, 2022$161,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, June 1, 2022$100,000 · 59 kt wind · 7 events
- Damaging Wind in North Carolina, June 1, 2022$100,000 · 87 kt wind · 1 event
- Flash Flooding and Flood in Kansas, June 1, 2022$200 · 46 events
- Drought in New Mexico, June 1 to 30, 202241 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027120, 1027121, 1027122, 1027123, 1027124.